Life is quite beautiful nowadays. I can happily say things are looking up and I remain 100% confident that medication will not be a part of my future (at least when in regards to anxiety and/or depression).
Are there still signs I'm not 100% healed from the benzodiazepines? Yes – but there are MORE signs that I'm almost at the finish line. When I tapered off of them in 2010/2011, I was well aware that the recovery period could be long. I still remember (too well) the day my dad and I went for a drive out in the country. I was crying, exhausted and feeling hopeless. Dad and I made the decision to go to the pharmacist and ask, "Is this normal…should I be in this much pain?"
I think Dad and I both knew his answer could either give me relief OR cause more pain. I walked in to the local IDA that morning and quietly asked to speak to the pharmacist. I had tears in my eyes and I was shaking, my dad standing behind me. I was visibly in emotional and physical pain.
"Hi, my name is Sarah, and I am tapering off of benzodiazepines. I am sick all the time, and I'm so scared. Is what I'm feeling normal? Is this going to get better?".
He asked me again what I was on and how I was coming off of it. He gave me a look. It was a look that said it all. I wish I had a picture of that look, but I knew with "that look" what his answer was going to be. He quietly replied, "Yes. Are you aware of how long it can take to get better? Some people can have side effects for up to 3 even 5 years AFTER coming off of benzodiazepines. Many people don't end up coming off. It's too hard for them, but you can do this."
That's all I needed to know. I wasn't "losing it". This wasn't "me". I went home with some hope and a bit of relief – even if the nausea and shakes didn't go away.
Then months later, around the 4mg mark (of Diazepam, as I crossed over to Diazepam from Clonzepam to make my taper a bit smoother), I woke up feeling this absolute fear. My husband and daughter were asleep. It was 7am on a Saturday or Sunday. I needed someone but couldn't wake up anyone. So I grabbed the phone and called the local Shoppers Drug Mart. It was there that I spoke with another pharmacist - this time a woman. She was an angel that morning. She spent 45 minutes on the phone with me as I cried and listed all 20+ of my withdrawal side effects over and over. "Yes". She replied after each one. She was well aware of the issues surrounding these meds and informed me she had several other patients with similar issues. "Why can they sell them? Why can a doctor prescribe them without warning us?" She didn't have an answer – she only agreed that they were prescribed too often and easily.
"Sarah, you can do this. You're going to do this. Your body needs a break so stay at your current dose for a week or two longer. I know this is hard but you can call me anytime. I'll be here to listen and reassure you."
I cried some more and thanked her several times for her love and support.
There are some amazing people in this world.
I am still so incredibly touched by the empathy I received from others. People I didn't expect to understand went above and beyond to teach themselves about what I was going through. My husband was receiving texts from friends who didn't want to bother me, but wanted to know I was okay, and to let me know they loved me. While one friend was sending me newspaper articles about "tranquilizers in the news", another friend was encouraging me to start this blog – to reach out to others and teach people about my experience with anti-anxiety medication. It was amazing to have that much outpouring of love and support.
If you take an antibiotic, there's a chance you might have diarrhea or maybe lack of energy. When you get the flu shot, you might feel "flu-like symptoms". When you have to endure chemotherapy, there is a chance of hair-loss, nausea and vomiting. When you take ANY pill or shot, there is a risk of side effects, and people are all well aware of that and expecting of it. But when you say you're coming off of an "anti-anxiety" medication, suddenly you can lose people. Whether they figure you did this to yourself, or they think "there's no way THAT kind of medication could make you feel so sick…this just must be you, you must be crazy". People can lose a lot of support when coming off this medication and I saw evidence of that all the time on the forum I joined, so I was very fortunate to have a very positive response from the people in my life. Family and friends really stood up to the plate and I hope anyone who reads this would do the same for their loved one.
So now at the 2 year 10 month mark, how are things? They just keep getting better. Do I have anxiety? Yes. Would you know it? More than likely not – unless you know my quiet "signs". Will I always have anxiety? Quite possibly – because realistically, who doesn't? But it's how we learn to live with it that makes the difference. I used to have to keep my pills on hand, "just in case." Now I don't rely on anything but my own mental strength. I recently went to a woman's house to discuss something school-related (for my daughter). I was getting a tour of her home and while in one room, this cold and hot rush went through my body like a lightening bolt. My bowels started to make this "not so pleasant" sound and I felt the sweat run down my back. In my mind I was thinking, "Seriously?! RIGHT NOW?! I need to get out of here – fast. Like right now. Is this room hot? Can she stop talking? Why is the room spinning? For crying out loud this has to stop! Why now?!." So I did a "natural" walk around, slowing my pace. I took some quiet deep breaths and then reminded myself of how many times I've done this and overcome it. "This will pass, Sarah. Just keep walking and talking and it will naturally go away". And within minutes it was over. No one knew.
Mindfulness and meditation are not easy to take on. It can be the LAST thing you feel like doing while you're in the midst of anxiety. But the key is to learn it when you're NOT anxious. I have worked on it for the past few years and it is a beautiful thing once you feel comfortable with it. You might have to practice for months or years, but once it's there, it's like a "magic pill" in your back pocket – that comes without ANY side effects, and you don't need water to swallow it. It's all in your mind and it can help you come out of many anxious and uncomfortable situations.
The withdrawal effects that bother me nowadays are becoming less. I still experience nausea, which is never fun, but thankfully it's lessening over time. I still get nerve pain that feels like shingles. It usually affects my arms, back and ribs. I've had bouts of MAJOR hunger which is complete opposite of the daily nausea and lack of appetite I had during my taper. I've read that this is common and it's a sign our bodies are still "figuring it out". At least I can thoroughly enjoy food again. Fatigue was a big one this past year. Every afternoon around 2pm I'd get hit with an almost sick-tired feeling. I was beginning to be a bit concerned with it, but it seems to be passing, so I feel more settled now. The anxiety comes and goes. Today is a particularly bad day and I haven't felt this level of anxiety in months – maybe even a year. I woke up feeling great and full of life. I made my daughter's breakfast and made/packed her lunch for school, and then as I was getting dressed I felt this feeling of fear come over me. My stomach felt like it was in my throat and I could feel the sweats coming on. I walked my daughter to school as I always do and though she didn't have a clue, I was feeling HORRIBLE inside. I couldn't get her there fast enough. That was at 8:30am. It is now 1:30pm and is still lingering. Not sure what caused it – if anything at all. The difference now is that I just roll with it. I hate it – I LOATHE it, but I know it ends…even if it takes all day. Anxiety never lasts forever. And when it finally does pass, you feel like you've hit the jackpot and are on vacation. The "coming out of anxiety" feeling is awesome.
I know many people who feel better being on medication to treat their anxiety, and I would never talk them out of it, I would only have them aware of the POSSIBLE risks. We are all on our own journey and it's up to us to do what is best for ourselves. I am a rarity, in that I had mostly positive support from the people I love. Not everyone has that. Some people make others feel ashamed for living with anxiety or depression. They accuse them of being weak or lazy – or even worse, crazy. Support is the KEY to dealing with this naturally. Also, dealing with this naturally is time consuming. It becomes a job – of sorts – till you figure it out. Eating healthy, keeping hydrated all day long, meditating, yoga, walking, clearing the mind – it all takes time – and in a busy world, we don't all have time. So I am extremely fortunate that I can "heal myself" without feeling the pull of the outside world.
If you're ever in the position where you want to start coming off of anti-anxiety or anti-depressant medication, be aware that withdrawal side effects CAN happen. But they don't ALWAYS happen. My story happens too often, but is certainly not the "norm". And if they do happen, they won't last forever. It's well worth the fight.
As always, thank you to those who stood by me these past few years. My friendships grew stronger and I have the utmost respect for my husband, daughter and parents who never left my side. They are awesome people.
Till next time! Love, light and healing to all.
* Images Source: Pinterest